The danger of opioids
Opioids are medications prescribed to relieve pain and should be used with an abundance of caution. Beware when taking these powerful painkillers.
Opioids, natural or lab-made psychoactive substances, help to relieve pain caused by temporary health issues – acute pain, diarrhea or cough – or a chronic condition like cancer.
They are prescribed in various forms:
- Gel cap
- Nasal spray
- Transdermal patch
- Liquid for injection
They must be taken as prescribed by a doctor and stored safely.
Using opioids is often accompanied by short-term side effects:
- Sexual impotence
- Nausea and vomiting
- Euphoric sensation (high)
- Breathing difficulties that can lead to or exacerbate sleep apnea
- Headache, dizziness, confusion.
There are risks associated with taking opioids, even when properly used, including addiction and overdose.
- Your body gets used to the dosage if you take opioids for a period of time. In other words, it becomes tolerant to it.
- So, you may need a higher and higher dose to obtain the same pain relief. You then develop a physical dependence.
- It is also likely that you will get an urge to rediscover the euphoric effect of the first doses: we are talking about psychological dependence now.
- You risk having an overdose if you stop taking your opioids for a while and resume by taking the same dosage as before. Your body is no longer used to the substance, even after only a few days.
- What are signs of an overdose? No response to noise or pain, difficult or laboured breathing, or breathing that could even stop.
Opioids can also cause liver damage and female infertility, or even aggravate the pain they are supposedly intended to mitigate.
Establish a gradual strategy with your doctor to eventually quit taking opioids. This will help you avoid withdrawal symptoms, such as:
- Sweats, shakes, goosebumps
- Migraines, muscle or joint pain
- Abdominal cramps, nausea, vomiting, diarrhea
- Fatigue, anxiety, trouble sleeping
Psychosocial support, combined with medical treatment, is recommended to treat opioid dependence. Don’t attempt to get through it alone: consult your doctor.
An overdose is a medical emergency. Call 911 immediately and follow these steps to rescue a person in the midst of a suspected overdose.
4. Opioids in Canada
According to the Public Health Agency of Canada, 12,800 Canadians died from a suspected opioid overdose between January 2016 and March 2019.
Between 2012 and 2017, hospitalizations due to opioid intoxication increased by 27%.
The 2018 Canadian Community Health Survey (CCHS) revealed that 12.7% of Canadians (approximately 3.7 million people) had used pain medication containing opioids in the previous 12 months.
However, the number of people who received an opioid prescription in four Canadian provinces (Ontario, Saskatchewan, Manitoba and British Columbia) fell by 8% from 2013 to 2018, a decrease of 200,000 people in 2018.
Over the same period and in the same provinces, the number of people who started opioid treatment fell by nearly 10%, which represents a decrease of about 175,000 people in 2018.
5. To get help
Consult your doctor if you are dealing with problems related to opioid addiction.
You can also get help from addiction services and resources in your province.